Because Restoril is a benzodiazepine, it can lead to addiction or dependence. Restoril abuse is more likely if the drug has been taken for a longer period of time and at higher doses. In general, the medication should not be used for more than seven to ten days. If you feel like you have a problem with Restoril abuse, you need to talk to a healthcare provider.
Restoril Abuse: An Overview
Restoril® (temazepam) is a prescription medication used for the short-term treatment of insomnia. It is part of a group of medications called benzodiazepines. As with other benzodiazepines, Restoril can be abused and can lead to addiction or dependence. Abuse, or "dependence," is when a person feels a need to continue to take a medicine even when no medical need is present.
Restoril abuse is more likely if the medication has been taken on a daily basis for a longer period of time and at higher doses. It is also more likely in people with a history of alcohol or drug abuse. As mentioned, Restoril is intended only for short-term use as an insomnia treatment. This means that, in general, it should not be used for more than seven to ten days.
What Are Some Signs of Restoril Abuse?If a person is addicted to a medicine, stopping it suddenly may cause problems. Withdrawal symptoms can also occur. Some Restoril withdrawal symptoms can include:
- Restlessness or irritability
- Panic attacks
- Personality changes
- Sensitivity to sound or light
- Numbness or tingling
- Nausea, vomiting, or diarrhea
- Rapid heartbeat (tachycardia)
- Heart palpitations
- Memory loss.
When these problems occur, people often feel like they need to stay on their medicines just to prevent these symptoms from occurring again.
If you are taking increasing doses of Restoril, or if you feel like you cannot stop the medicine, you need to talk to a healthcare provider. Restoril abuse is a serious problem that requires treatment.